New York, 2008

Hail and Damaging Winds in New York, July 18, 2008

July 18, 2008 · NWS BTV · 9 events in 3 counties and zones

Several mid-atmospheric impulses traveled along a stationary boundary across northern New York during the early afternoon and evening hours of July 18th. This stationary boundary separated warm, humid air across much of New York from cooler, drier air across the international border with Canada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Several mid-atmospheric impulses traveled along a stationary boundary across northern New York during the early afternoon and evening hours of July 18th. This stationary boundary separated warm, humid air across much of New York from cooler, drier air across the international border with Canada.

The first round of thunderstorms developed during the early afternoon along the Canadian-northern New York border in northern Franklin county and moved across Clinton county toward Vermont. Numerous reports of downed trees and power lines between Chateaugay (Franklin county) and Chazy (Clinton county).

A second round of severe thunderstorms moved across St. Lawrence and northern Franklin counties during the evening. Numerous reports of downed trees causing downed power lines and some structural damage in the Norfolk, Norwood region as well as affecting the Malone (Franklin county) area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 8:58 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 8:58 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
958 AM EDT FRI JUL 18 2008

.SYNOPSIS...
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST
ACROSS THE NORTH COUNTRY...ESPECIALLY AREAS NEAR THE CANADIAN
BORDER LATER THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...DAMAGING
WINDS...HAIL...AND LOCALIZED VERY HEAVY RAINFALL THIS AFTERNOON.
MEANWHILE...WEAK HIGH PRESSURE WILL BUILD INTO THE REGION LATER
TONIGHT AND THIS WILL BRING A RELATIVELY DRY DAY ON SATURDAY AND
INTO THE FIRST PART OF SUNDAY. HOWEVER...AN UPPER LEVEL TROUGH OF
LOW PRESSURE WILL BEGIN TO DEVELOP OVER NEW ENGLAND SUNDAY
AFTERNOON AND WILL BE SLOW TO MOVE EAST. THUS EXPECT AN UNSETTLED
PERIOD SUNDAY AFTERNOON THROUGH EARLY NEXT WEEK. TEMPERATURES WILL
BE AT OR SLIGHTLY ABOVE NORMAL TODAY THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM EDT FRIDAY...FCST CHALLENGE TODAY WL BE AREAL
COVERAGE/INTENSITY OF STORMS...FOLLOWED BY AMOUNT OF CLRING AND
IMPACTS ON TEMPS/INSTABILITY PARAMETERS THIS AFTN. RADAR SHOWS FIRST
LINE OF STORMS ASSOCIATED WITH MID/UPPER LVL VORT MOVING ACRS
STATIONARY BOUNDARY OVER NNY INTO CENTRAL/NORTHERN VT ATTM. THIS
BOUNDARY...ALONG WITH SEVERAL OUTFLOW BOUNDARIES FROM THIS
MORNINGS CONVECTION AND TRRN...WL SERVE AS A LLVL FOCUS FOR MORE
STORMS THIS AFTN. IN ADDITION...STRONG SFC HEATING DIFFERENTIAL
BOUNDARY WL DEVELOP ACRS CENTRAL/SOUTHERN VT THIS AFTN...HELPING
TO ENHANCE MORE LIFT. GIVEN...PLENTY OF BOUNDARIES ACRS OUR
CWA...NEXT QUESTION WL BE AMOUNT OF SFC HEATING AND DEVELOPMENT OF
SFC BASED INSTABILITY PARAMETERS. VIS SATL PIC SHOWS CLRING
DEVELOPING ACRS SLV AND WESTERN DACKS ATTM...AND LAPS DATA SHOWS
SFC BASED CAPE VALUES ALREADY CLIMBING ABOVE 1000 J/KG. FEEL THIS
CLRING WL EXPAND EAST...BASED ON WEAK RIBBON OF SUBSIDENCE/DRY AIR
ALOFT BEHIND FIRST S/W ENERGY. THIS CLRING WL ALLOW TEMPS TO
QUICKLY WARM INTO THE 80S ACRS CENTRAL/SOUTHERN VT AND MOST OF
NNY...CREATING SFC BASED CAPE VALUES BTWN 1000-1500 J/KG. IN
ADDITION TO SFC INSTABILITY THE LOW TO MID LVL WIND FIELDS ARE
VERY IMPRESSIVE ACRS OUR CENTRAL/NORTHERN CWA THIS AFTN. SOUNDINGS
SHOW 700MB WINDS NEAR 50 KNTS...WITH 800MB WINDS AROUND 40 TO 45
KNTS. THESE STRONG WIND PROFILES COMBINED WITH MID LVL DRYING AND
STEEP SFC TO 800MB LAPSE RATES SUPPORT THE POTENTIAL FOR STRONG
AND DAMAGING THUNDERSTORM WIND GUSTS THIS AFTN. FURTHERMORE...LLVL
BOUNDARIES WL ENHANCE THE 0-1KM SHEAR PARAMETERS AND SUPPORT SOME
ORGANIZED CELLS...WITH POTENTIAL FOR LARGE HAIL...GIVEN WET BULB
ZERO HGHTS AROUND 10KFT. WL MENTION LARGE HAIL/DAMAGING WINDS IN
ZNS...ALONG WITH HEAVY RAIN. FINAL ADJUSTMENT TO ZNS WL BE TO
INCREASE CLOUDS ACRS OUR CENTRAL/NORTHERN CWA...AND DECREASE TEMPS
BY SEVERAL DEGREES BASED ON EXPECTED CLOUD COVER.

WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH MOVING OUT OF SOUTHEAST
ONTARIO PROVINCE AND INTO SOUTHWEST QUEBEC EARLY THIS MORNING.
THIS IS ENHANCING CONVECTION ACROSS SOUTHEAST ONTARIO AND WITH
WESTERLY FLOW...EXPECT THIS ACTIVITY TO MOVE ACROSS NORTHERN NEW
YORK AND NORTHERN VERMONT THROUGH THE MORNING HOURS. ONCE THIS
MOVES OUT OF THE AREA...THERE SHOULD BE ENOUGH TIME FOR THE AIR
MASS TO RECOVER. EXPECT TEMPERATURES IN THE 80S ALONG WITH LOW TO
MID 60 DEW POINTS TO CREATE SUFFICIENT INSTABILITY TO GENERATE
SOME THUNDERSTORMS. NOT MUCH IN THE WAY OF STEEP LAPSE RATES IN
THE MID LEVELS...THUS LOOKING AT MAYBE 500-1000 J/KG. DEW POINTS
IN FORECAST SOUNDINGS ARE WAY TOO HIGH...LOWER 70S...AND THUS FEEL
THAT TYPE OF INSTABILITY WILL NEVER REALLY MATERIALIZE. A MODERATE
TO STRONG WESTERLY FLOW ALOFT WILL EXIST ACROSS THE AREA CREATING
FAVORABLE DEEP LAYER SHEAR ACROSS THE NORTH COUNTRY. THIS COMBINED
WITH SUFFICIENT INSTABILITY WILL LEAD TO THE DEVELOPMENT OF
ORGANIZED STORMS LATER THIS AFTERNOON AND EVENING. UNIDIRECTIONAL
SHEAR SUGGESTS STRONG GUSTY WINDS FROM LINEAR CONVECTION WILL BE
THE MAIN THREAT. IN ADDITION...HIGHER PRECIPITABLE WATER AIR WILL
LEAD TO HEAVY DOWNPOURS AS WELL. WILL USE ENHANCED WORDING IN THE
ZONES TO HIGHLIGHT POTENTIAL FOR STRONG TO SEVERE STORMS. THREAT
OF CONVECTION SHOULD END AROUND MIDNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AS OF 438 AM EDT FRIDAY...NORTHWEST FLOW ALOFT DEVELOPS ON
SATURDAY WHICH WILL HELP DRY THE AREA OUT AND LIMIT POTENTIAL FOR
CONVECTION. 850 MB TEMPERATURES WILL NOT DROP OFF TOO MUCH...THUS
STILL LOOKING AT HIGH TEMPERATURES GENERALLY IN THE 80S. THE MUCH
ANTICIPATED DEVELOPMENT OF AN UPPER LEVEL TROUGH OVER THE
NORTHEAST UNITED STATES LOOKS LIKE IT WILL START SUNDAY
AFTERNOON. AS A RESULT...AN INCREASED THREAT FOR SHOWERS AND
THUNDERSTORMS WILL EXIST AS DEEPER MOISTURE MOVES INTO THE REGION
AND DYNAMIC SUPPORT INCREASES. WILL MENTION A CHANCE OF SHOWERS
AND STORMS FOR SUNDAY WITH TEMPERATURES ONLY A COUPLE OF DEGREES
COOLER ON SUNDAY VERSUS SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 438 AM EDT FRIDAY...CONTINUE TO EXPECT UNSETTLED WEATHER
FOR THE EXTENDED PORTION OF THE FORECAST. SLOW MOVING LOW
PRESSURE SYSTEM WHICH AFFECTED THE AREA SUNDAY WILL STICK AROUND
THROUGH MONDAY. UPPER LEVEL FLOW BECOMES MORE PROGRESSIVE ON
SUNDAY NIGHT AND TROF TAKES SHAPE OVER THE GREAT LAKES ON MONDAY.
ON MONDAY EVENING SURFACE LOW MOVES OFF THE COAST OF NEW ENGLAND
AND UPPER LEVEL TROF BEGINS TO PUSH EAST. SOME RESIDUAL MOISTURE
REMAINS ACROSS THE AREA ON TUESDAY AND UPPER LEVEL LOW AND
ASSOCIATED TROF BECOME MORE ORGANIZED OVER THE GREAT LAKES AT
THIS TIME. LOW BECOMES VERY VERTICALLY STACKED AND GAINS STRENGTH
ON TUESDAY NIGHT AND APPROACHES THE AREA ON WEDNESDAY...WITH LOTS
OF MOISTURE STREAMS INTO THE AREA. THE SURFACE LOW WILL BE
CENTERED OVER OUR CWA ON WEDNESDAY NIGHT AND BE VERY SLOW TO MOVE
AWAY FROM THE AREA. LOW BEGINS TO DEPART NEW ENGLAND ON THURSDAY
AND WRAP AROUND MOISTURE WILL AFFECT THE AREA...UPPER LEVEL LOW
MOVES AWAY FROM THE AREA AS WELL. AS LOW MOVES EAST CHANCE FOR
SHOWERS WILL CONTINUE ACROSS THE AREA...HIGH PRESSURE WILL BUILD
INTO THE AREA ON FRIDAY. THROUGH THE EXTENDED THERE WILL
GENERALLY BE A CHANCE FOR SHOWERS DURING THE DAY...SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON AND EVENING.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
THROUGH 12Z SATURDAY...SHRA AND TSRA MOVING ACROSS THE AREA THIS
MORNING WILL CONTINUE TO MOVE THROUGH THE AREA...THEN THERE WILL
BE A BREAK IN PRECIP BEFORE ANOTHER ROUND OF SHRA AND TSRA THIS
AFTERNOON. GUSTY WINDS ARE POSSIBLE IN AND AROUND THESE
STORMS...ALONG WITH LOWERED CEILINGS AND VISIBILITIES. CHANCES
FOR SHRA/TSRA INCREASE DURING THE DAY TODAY...WITH BEST CHANCES
BEING BTWN 14Z-20Z AS SHRTWV MOVES ACRS AREA...ESPECIALLY IN OUR
NORTHERN ZONES. PSBL MVFR CONDITIONS IN ANY SHRA/TSRA. LIGHT
WINDS TONIGHT WILL BECOME S-SW AROUND 10 KTS FRIDAY. HAVE ALSO
INCLUDED HZ FOR HUMID CONDITIONS ACROSS THE AREA. HAVE INCLUDED
BR FOR MPV...MSS AND SLK...OUR TYPICALLY FOG PRONE AREAS. ANY
TERMINAL THAT GETS A SOAKING TODAY WILL BE MORE LIKELY TO PRODUCE
BR AND FG OVERNIGHT.

12Z SATURDAY THROUGH TUESDAY...UNSETTLED WEATHER WILL CONTINUE
THROUGH THE PERIOD. IMPULSES WILL RIDE ALONG THE WESTERLY FLOW
ALOFT THRU SUNDAY...BRINGING SCT SHWRS/THNDSTRMS TO THE
REGION...ESPECIALLY TO NORTHERN SECTIONS DUE PROXIMITY WITH
LINGERING BOUNDARY NEAR THE INTERNATIONAL BORDER. THREAT OF MORE
SHWRS/THNDSTRMS CONTINUES MONDAY INTO TUESDAY AS DEEP UPPER LEVEL
TROUGH DEVELOPS OVER GRTLKS/NORTHEAST. PREVAILING CONDITIONS FOR
MUCH OF THE PERIOD WILL BE VFR/MVFR...BUT IFR IS POSSIBLE IN ANY
PRECIPITATION.

&&

.EQUIPMENT...
THE MASSENA ASOS WILL BE OUT OF SERVICE UNTIL FURTHER NOTICE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...TABER
SHORT TERM...EVENSON
LONG TERM...JAN
AVIATION...JAN
EQUIPMENT...
Hazardous weather outlook, Jul 18, 12:44 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT FRI JUL 18 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-191745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
144 PM EDT FRI JUL 18 2008

...SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 7:25 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
825 AM EDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             EDEN                    44.71N 72.55W
07/18/2008  E0.25 INCH       LAMOILLE           VT   POST OFFICE

&&

BROOKET
Special weather statement, Jul 18, 11:57 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1257 PM EDT FRI JUL 18 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-182100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1257 PM EDT FRI JUL 18 2008

...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...

THE THREAT FOR THUNDERSTORMS WILL INCREASE EARLY THIS AFTERNOON
ACROSS NORTHERN NEW YORK AND VERMONT. THE ATMOSPHERE IS QUICKLY
DESTABILIZING WITH STRONG DAYTIME HEATING ESPECIALLY ACROSS SAINT
LAWRENCE COUNTY NEW YORK AND CENTRAL VERMONT. AS THE AFTERNOON
PROGRESSES THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE AND
INTENSITY ALONG A STATIONARY BOUNDARY LOCATED OVER THE AREA.

THE PRIMARY THREAT THIS AFTERNOON WILL BE STRONG GUSTY WINDS AND
LARGE HAIL...WITH THE POSSIBILITY OF A FEW OF THESE STORMS
BECOMING SEVERE. A SEVERE THUNDERSTORM WATCH MAY BE NEEDED LATER THIS
AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS EVOLVING
WEATHER SITUATION.
Special weather statement, Jul 18, 12:13 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
113 PM EDT FRI JUL 18 2008

NYZ028-030-031-034-035-VTZ005-009-017-018-181815-
EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN
ADDISON-EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN
CLINTON-SOUTHERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...SOUTH BURLINGTON...
WILLSBORO AND WINOOSKI
113 PM EDT FRI JUL 18 2008

AT 110 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHEAST OF LAKE PLACID...MOVING EAST AT 34
MPH.

THE THUNDERSTORM WILL BE NEAR DEERHEAD BY 140 PM...NEAR WILLSBORO BY
150 PM...NEAR SHELBURNE...SHELBURNE POINT BY 210 PM AND NEAR ST.
GEORGE BY 220 PM.

HEAVY RAIN...SMALL HAIL...AND WIND GUSTS OF 45 MPH OR HIGHER MAY
ACCOMPANY THE THUNDERSTORMS.
Special weather statement, Jul 18, 12:31 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
131 PM EDT FRI JUL 18 2008

NYZ028-030-031-035-181830-
EASTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-
INCLUDING...PLATTSBURGH
131 PM EDT FRI JUL 18 2008

AT 128 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER RAINBOW LAKE...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR HAWKEYE...6 MILES SOUTH OF RIVERVIEW BY
150 PM...NEAR HARKNESS AND 6 MILES SOUTH OF PEASLEEVILLE BY 210 PM.

A SEVERE THUNDERSTORM WATCH 698 IS IN EFFECT UNTIL 800 PM.

STRONG THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...AND WIND
GUSTS OF 50 MPH OR HIGHER MAY ACCOMPANY THESE THUNDERSTORMS.
Special weather statement, Jul 18, 1:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
212 PM EDT FRI JUL 18 2008

VTZ003-005>008-017-181915-
LAMOILLE-CALEDONIA-WASHINGTON-EASTERN CHITTENDEN-WESTERN
CHITTENDEN-ORLEANS-
INCLUDING...MORRISVILLE
212 PM EDT FRI JUL 18 2008

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WILLISTON...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR STOWE...WATERBURY CENTER BY 240 PM...
NEAR ELMORE...WOLCOTT BY 300 PM...NEAR HARDWICK AND EAST HARDWICK BY
310 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORM.

LAHIFF

The radar

The Burlington radar (KCXX), 86 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 18, 1:25 PM EST
Where
Franklin County, 0.85 mi NW of Chateaugay
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Post Office
Coordinates
44.930, -74.080

Trees and branches downed by thunderstorm winds in Chateaugay.

Thunderstorm Wind, Clinton

When
July 18, 1:30 PM EST
Where
Clinton County, 2.52 mi NNW of Ellenburg Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.903, -73.901

Trees reported down and blocking intersection of Route 11 and Brandy Brook road.

Thunderstorm Wind, Clinton

When
July 18, 2:00 PM EST
Where
Clinton County, 1.8 mi WNW of Chazy
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.889, -73.464

Numerous reports of widespread tree damage throughout Chazy. Specifically hit hard locations include Miner Farm, Olena and Ridge roads with fallen trees on power lines, homes and vehicles.

Hail, St. Lawrence

When
July 18, 2:15 PM EST
Where
St. Lawrence County, 0.98 mi W of Massena
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.930, -74.890

Quarter size hail reported just east of Massena along Route 37.

Thunderstorm Wind, Clinton

When
July 18, 2:48 PM EST
Where
Clinton County, 0.49 mi W of Schuyler Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.630, -73.560

Several reports of trees down in Schuyler Falls.

Hail, Franklin

When
July 18, 2:50 PM EST
Where
Franklin County, 0.49 mi W of Malone
Measured
0.88 in hail
Reported by
Post Office
Coordinates
44.850, -74.290

Nickel size hail reported in Malone.

Thunderstorm Wind, St. Lawrence

When
July 18, 5:42 PM EST
Where
St. Lawrence County, 2.45 mi E of Waddington
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.870, -75.150

Reports of numerous trees and power lines downed by thunderstorm winds which have caused blocked and closed roads.

Thunderstorm Wind, St. Lawrence

When
July 18, 6:05 PM EST to 6:15 PM EST
Where
St. Lawrence County, 0.49 mi W of Norfolk
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.800, -74.990

Numerous trees and power lines down across Norwood, Norfolk and North Stockholm. Several large 100-150 year old maple and oak trees fallen onto vehicles, homes and other structures.

Thunderstorm Wind, Franklin

When
July 18, 6:55 PM EST to 7:05 PM EST
Where
Franklin County, 0.49 mi W of Malone
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.850, -74.290

Numerous trees and power lines downed by thunderstorm winds in the Moria, Brushton, Bangor and Malone area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127930, 127931, 127935, 127928, 127937, 127929, 127939, 127941, 127942.